Can This Be Considered Fondaparinux-induced Thrombocytopenia?

  • Barbara Mariotti Internal Medicine Department, Azienda Ospedaliero-Universitaria S.Maria della Misericordia, Udine, Italy
  • Paolo Rossi Internal Medicine Department, Azienda Ospedaliero-Universitaria S.Maria della Misericordia, Udine, Italy
  • Enrico Barboni Internal Medicine Department, Azienda Ospedaliero-Universitaria S.Maria della Misericordia, Udine, Italy

Abstract

We present a case of an old woman with previously documented heparin-induced thrombocytopenia (HIT),treated with fondaparinux, who presented with thrombocytopenia and venous thrombosis after exposure to a preventive dose of fondaparinux duringorthopaedic surgery.
Any accidental exposure to heparin was avoided. Other causes of thrombocytopenia were excluded andantigenic tests combined with clinical probability made a diagnosis of HIT likely.
Can this be considered a possible case of fondaparinux-related HIT, despite the intense and earlydecrease in platelets, as usually happens in rapid-onset HIT, and the fact that previous exposure to fondaparinux had occurred 5 months previously?

References

  • Linkins L-A, Dans AL, Moores LK et al. Treatment and prevention of heparin-induced thrombocytopenia: antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest 2012;141;S495–S528.

  • Warkentin TE. HIT lights: a career perspective on heparin-induced thrombocytopenia.Am J Hematol 2012;87:S92–S99.

  • Cuker A, Arepally G, Crowther MA et al. The HIT Expert Probability (HEP) Score: a novel pre-test probability model for heparin-induced thrombocytopenia based on broad expert opinion. J Thromb Haemost 2010;8:2642–2650.

  • Warkentin TE. HIT paradigms and paradoxes. J Thromb Haemost 2011;9:105–117.

  • Alsaleh KA, Al-Nasser SM, Bates SM et al. Delayed-onset HIT caused by low-molecular-weight heparin manifesting during fondaparinux propylaxis. Am J Hematol 2008;83:876–878.
  • Published: 2014-04-16

    Issue: Vol 1 (2014) (view)

    Section: Articles

    How to cite:
    Mariotti, B., Rossi, P., & Barboni, E. (2014). Can This Be Considered Fondaparinux-induced Thrombocytopenia?. European Journal of Case Reports in Internal Medicine, 1(1). https://doi.org/https://doi.org/10.12890/2014_000042